Strong Wind, Butler
- When
- April 10, 12:00 PM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong south winds gusted to around 45 mph across much of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. The strong winds occurred over flat, open farmland of the Mississippi River delta.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds gusted to around 45 mph across much of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. The strong winds occurred over flat, open farmland of the Mississippi River delta. The freshly plowed farm fields became sources of widespread blowing dust, which reduced visibility to three or four miles over a widespread area. Peak wind gusts were measured to 46 mph at the Poplar Bluff and Cape Girardeau airports. A trained spotter estimated peak winds to 45 mph near Bernie in Stoddard County. The strong winds occurred ahead of a cold front that trailed southwest from a low pressure center. The low deepened as it moved from the central Plains northeast into the Great Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 11:34 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1234 PM CDT SUN APR 10 2016 .UPDATE... Issued at 1228 PM CDT Sun Apr 10 2016 For aviation section only. UPDATE Issued at 634 AM CDT Sun Apr 10 2016 Updated the AVIATION discussion for the 12Z TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 323 AM CDT Sun Apr 10 2016 Above average confidence in the short term due to model consistency. As high pressure slides off to the east of the region today, short wave energy will push a warm front associated with a system over the plains eastward across the area. As a result, precipitation chances will increase from the west through most of the day, then taper off from the south by late afternoon as we get deeper into the warm sector along with decreasing deep layer moisture and the passage of the short wave. Thunderstorm chances will be slim today due to minimal instability. Tonight precipitation chances will increase from the northwest as the aforementioned system sags slowly southeast into the northern sections of our CWA. Precipitation will be widespread on Monday as the system moves slowly across our CWA. Thunderstorms are possible area wide on Monday with lightning and locally heavy rainfall being the primary threats. Precipitation chances will be rather slow to end Monday night, especially over the southeast sections due to short wave energy inducing a wave on the front causing moisture, precipitation, etc to hang up and linger over the area. Thunderstorm activity Monday night should be limited to the Lakes and southern Pennyrile region of western Kentucky. Tuesday and Tuesday night should be precipitation free as the front will have moved south and east of the region and high pressure overspreads the area. Temperatures start off the period above normal, then slowly cool to below normal by the end of the period. .LONG TERM...(Wednesday through Saturday) Issued at 323 AM CDT Sun Apr 10 2016 The PAH forecast area will be under a split flow pattern aloft initially. Given this pattern, the medium range models have been somewhat consistent in forming a southern stream mid level low somewhere east of the Rockies during the extended forecast period, but the position and intensity of this feature and its surface reflection has been inconsistent in the model solutions. Some current model solutions (namely the GEM) suggest that the aforementioned mid level low may wrap up just enough over the Tennessee Valley to possibly generate a shower or two near the Tennessee state line Thursday night or Friday, but the other models are now dry. A small chance of pcpn was left in the far southern Pennyrile region of Kentucky. The GFS/ECMWF ensemble means are in good agreement all the way through Day 7 that a blocking pattern (trof west/ridge midsection/ trof east) will eventually set up across the CONUS. This pattern should be conducive to holding off any pcpn beyond Friday for our region, though there was some measurable pcpn in the initialization blend. Overall, expect a mostly clear and dry extended forecast, with perhaps some somewhat increased cloud cover and low level moisture later in the week. An effort was made to make the gridded forecast of clouds/temps/dewpoints consistent with a drier overall scenario. Appropriately, surface winds are forecast to keep a dominant (and drier) easterly component through Day 7. && .AVIATION... Issued at 1228 PM CDT Sun Apr 10 2016 As a warm front moves across the region today, VFR cigs and sct shra will be possible. Shra should not reduce vsbys blo 6sm. Late in the period, aft 12z Mon, the approach of a cold front will likely lead to low MVFR cigs. Gusty south to southwest winds will increase to around 15 knots with gusts 24-28 knots. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 344 AM CDT SUN APR 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 344 AM CDT SUN APR 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER MUCH OF THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...THEN DEPARTING FROM THE NORTHWEST MONDAY NIGHT. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625959, 625960, 625961, 625962, 625963, 625964.